Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Bismarck, ND

May 19, 2005McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 19, 2005, 7:18 PM CDT for McLean County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 7:18 PM CDT (00:18 UTC)
Expired
May 19, 2005, 8:00 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McLean County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2408 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 200018
SVRBIS
NDC055-200100-
/O.NEW.KBIS.SV.W.0019.050520T0018Z-050520T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RIVERDALE...OR ABOUT 52
  MILES SOUTH OF MINOT...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIVERDALE AROUND 725 PM CDT
  COLEHARBOR AROUND 735 PM CDT
  UNDERWOOD AROUND 740 PM CDT
  TURTLE LAKE AROUND 800 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4760 10149 4744 10139 4734 10075 4757 10071

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 200042
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT THU MAY 19 2005

NDC055-200100-
/O.CON.KBIS.SV.W.0019.000000T0000Z-050520T0100Z/
MCLEAN ND-
742 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
CENTRAL MCLEAN COUNTY...

AT 736 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR UNDERWOOD...
OR ABOUT 51 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURTLE LAKE BY 800 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4760 10149 4744 10139 4734 10075 4757 10071

$$

RSL
000 
WWUS53 KBIS 200057
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT THU MAY 19 2005

NDC055-200107-
/O.EXP.KBIS.SV.W.0019.000000T0000Z-050520T0100Z/
MCLEAN ND-
757 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCLEAN COUNTY EXPIRES
AT 800 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4760 10149 4744 10139 4734 10075 4757 10071

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:50 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 19, 2:50 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU MAY 19 2005

.SHORT TERM...
THIS EVENING THROUGH SUNDAY NIGHT...SHOWERS IN NORTHEAST MONTANA HAVE
BEEN DISSIPATING AS THEY MOVE EAST INTO AN UPPER RIDGE. TONIGHT A
SHORT WAVE WILL APPROACH ALONG THE UPPER SOUTHWEST FLOW AND BRING A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHWEST ND BY MORNING. THE
CHANCE OF CONVECTIVE PRECIPITATION WILL INCREASE AND SPREAD ACROSS
THE REGION FRIDAY AS A SURFACE LOW DEVELOPS IN EASTERN WYOMING AND
SOUTHWEST SOUTH DAKOTA. THE CHANCE OF RAIN WILL REACH A PEAK FRIDAY
NIGHT AS THE MAIN UPPER TROUGH APPROACHES AND AN INVERTED SURFACE
TROUGH FORMS IN WESTERN ND. THE CHANCE OF PRECIPITATION WILL TAPER
OFF SATURDAY AND SATURDAY EVENING AS THE SURFACE AND UPPER TROUGHS
MOVE OUT OF THE REGION. THEN NORTHWEST FLOW AND AN UPPER RIDGE WILL
BRING A BRIEF PERIOD OF DRY WEATHER SUNDAY...BUT FLOW WILL SHIFT
SOUTHWEST AGAIN SUNDAY NIGHT WITH ANOTHER CHANCE OF CONVECTIVE
PRECIPITATION.

.LONG TERM...
ZONAL FLOW PATTERN DEVELOPS TUESDAY THEN BREAKS DOWN RAPIDLY ON
WEDNESDAY WITH STRONG SHORTWAVE CUTS THROUGH EASTERN MT AND FAR
WESTERN ND. SURFACE FRONT DEVELOPS WEDNESDAY THEN PUSHES EAST DURING
THE DAY. FAIRLY GOOD LIFT WILL PRODUCE A FEW SHOWERS ACROSS THE
REGION WEDNESDAY NIGHT. INSTABILITY SHOWERS EXPECTED ON THURSDAY
ASSOCIATED WITH A NORTHERLY COLD ADVECTION PATTERN. WILL KEEP POPS
ON THE LOW SIDE AS UPPER SYSTEM MOVES RAPIDLY EAST OVERNIGHT
THURSDAY. A DRY NORTHWEST FLOW ON FRIDAY. TEMPERATURES WILL BE
SLIGHTLY COOLER TOWARDS THE END OF THE LONG TERM PERIOD (THURSDAY
AND FRIDAY).

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

LM/RGT
Hazardous weather outlook, May 19, 4:46 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT THU MAY 19 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
446 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON ACROSS
WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THESE STORMS MAY BECOME
STRONG OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA BY LATE FRIDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:52 PM CDTSevere Thunderstorm WarningBISStutsman39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.